Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the stability of a family of finite element methods for hyperbolic problems


Author: Gerard R. Richter
Journal: Math. Comp. 71 (2002), 527-535
MSC (2000): Primary 65M60, 65M12
Published electronically: May 22, 2001
MathSciNet review: 1885613
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We consider a family of tensor product finite element methods for hyperbolic equations in $R^{N}$, $N\ge 2$, which are explicit and generate a continuous approximate solution. The base case $N=2$ (an extension of the box scheme to higher order) is due to Winther, who proved stability and optimal order convergence. By means of a simple counterexample, we show that, for linear approximation with $N \ge 3$, the corresponding methods are unstable.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M60, 65M12

Retrieve articles in all journals with MSC (2000): 65M60, 65M12


Additional Information

Gerard R. Richter
Affiliation: Department of Computer Science, Rutgers University, New Brunswick, New Jersey 08903
Email: richter@cs.rutgers.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-01-01334-5
PII: S 0025-5718(01)01334-5
Keywords: Finite elements, hyperbolic, explicit
Received by editor(s): December 8, 1999
Received by editor(s) in revised form: August 8, 2000
Published electronically: May 22, 2001
Article copyright: © Copyright 2001 American Mathematical Society